Abstract

A 42-year-old female with body weight loss, finger tremors and ocular discomfort was diagnosed with Graves' disease complicated with ophthalmopathy. Thiamazole therapy rapidly improved her hyperthyroidism. However, she was admitted to our hospital because her eye symptoms acutely deteriorated over a period of two weeks. She had ocular immotility, exposure keratitis, conjunctival edema, severe proptosis and visual impairment with a high titer of serum thyroid-stimulating antibody (TSAb). Methylprednisolone pulse therapy at a dose of 500 mg/day improved her eye symptoms. Although the mechanism of the progression of Graves' ophthalmopathy has not yet been elucidated, special attention should be paid to the occurrence of ophthalmopathy even after the initiation of thiamazole therapy.

Original languageEnglish
Pages (from-to)2317-2320
Number of pages4
JournalInternal Medicine
Volume52
Issue number20
DOIs
Publication statusPublished - Oct 15 2013

Fingerprint

Graves Ophthalmopathy
Methimazole
Thyroid-Stimulating Immunoglobulins
Exophthalmos
Keratitis
Graves Disease
Vision Disorders
Methylprednisolone
Tremor
Hyperthyroidism
Fingers
Weight Loss
Edema
Therapeutics
Body Weight
Serum

Keywords

  • Graves' disease and thiamazole
  • Graves' ophthalmopathy

ASJC Scopus subject areas

  • Internal Medicine

Cite this

Rapid progression of Graves' ophthalmopathy despite the administration of thiamazole. / Katsuyama, Takayuki; Takeda, Masaya; Otsuka, Fumio; Toma, Kishio; Inagaki, Kenichi; Sada, Kenei; Mimura, Yukari; Ogura, Toshio; Makino, Hirofumi.

In: Internal Medicine, Vol. 52, No. 20, 15.10.2013, p. 2317-2320.

Research output: Contribution to journalArticle

@article{96290120ed994e1bbe2213592e2327a2,
title = "Rapid progression of Graves' ophthalmopathy despite the administration of thiamazole",
abstract = "A 42-year-old female with body weight loss, finger tremors and ocular discomfort was diagnosed with Graves' disease complicated with ophthalmopathy. Thiamazole therapy rapidly improved her hyperthyroidism. However, she was admitted to our hospital because her eye symptoms acutely deteriorated over a period of two weeks. She had ocular immotility, exposure keratitis, conjunctival edema, severe proptosis and visual impairment with a high titer of serum thyroid-stimulating antibody (TSAb). Methylprednisolone pulse therapy at a dose of 500 mg/day improved her eye symptoms. Although the mechanism of the progression of Graves' ophthalmopathy has not yet been elucidated, special attention should be paid to the occurrence of ophthalmopathy even after the initiation of thiamazole therapy.",
keywords = "Graves' disease and thiamazole, Graves' ophthalmopathy",
author = "Takayuki Katsuyama and Masaya Takeda and Fumio Otsuka and Kishio Toma and Kenichi Inagaki and Kenei Sada and Yukari Mimura and Toshio Ogura and Hirofumi Makino",
year = "2013",
month = "10",
day = "15",
doi = "10.2169/internalmedicine.52.9009",
language = "English",
volume = "52",
pages = "2317--2320",
journal = "Internal Medicine",
issn = "0918-2918",
publisher = "Japanese Society of Internal Medicine",
number = "20",

}

TY - JOUR

T1 - Rapid progression of Graves' ophthalmopathy despite the administration of thiamazole

AU - Katsuyama, Takayuki

AU - Takeda, Masaya

AU - Otsuka, Fumio

AU - Toma, Kishio

AU - Inagaki, Kenichi

AU - Sada, Kenei

AU - Mimura, Yukari

AU - Ogura, Toshio

AU - Makino, Hirofumi

PY - 2013/10/15

Y1 - 2013/10/15

N2 - A 42-year-old female with body weight loss, finger tremors and ocular discomfort was diagnosed with Graves' disease complicated with ophthalmopathy. Thiamazole therapy rapidly improved her hyperthyroidism. However, she was admitted to our hospital because her eye symptoms acutely deteriorated over a period of two weeks. She had ocular immotility, exposure keratitis, conjunctival edema, severe proptosis and visual impairment with a high titer of serum thyroid-stimulating antibody (TSAb). Methylprednisolone pulse therapy at a dose of 500 mg/day improved her eye symptoms. Although the mechanism of the progression of Graves' ophthalmopathy has not yet been elucidated, special attention should be paid to the occurrence of ophthalmopathy even after the initiation of thiamazole therapy.

AB - A 42-year-old female with body weight loss, finger tremors and ocular discomfort was diagnosed with Graves' disease complicated with ophthalmopathy. Thiamazole therapy rapidly improved her hyperthyroidism. However, she was admitted to our hospital because her eye symptoms acutely deteriorated over a period of two weeks. She had ocular immotility, exposure keratitis, conjunctival edema, severe proptosis and visual impairment with a high titer of serum thyroid-stimulating antibody (TSAb). Methylprednisolone pulse therapy at a dose of 500 mg/day improved her eye symptoms. Although the mechanism of the progression of Graves' ophthalmopathy has not yet been elucidated, special attention should be paid to the occurrence of ophthalmopathy even after the initiation of thiamazole therapy.

KW - Graves' disease and thiamazole

KW - Graves' ophthalmopathy

UR - http://www.scopus.com/inward/record.url?scp=84885674611&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84885674611&partnerID=8YFLogxK

U2 - 10.2169/internalmedicine.52.9009

DO - 10.2169/internalmedicine.52.9009

M3 - Article

C2 - 24126392

AN - SCOPUS:84885674611

VL - 52

SP - 2317

EP - 2320

JO - Internal Medicine

JF - Internal Medicine

SN - 0918-2918

IS - 20

ER -